Alert archive / Iowa / Flash Flood Warnings in 2003
Flash Flood Warning 11, NWS Omaha, NE
NWS Omaha, NE issued this flash flood warning at Jun 9, 2003, 11:43 PM CDT for Harrison County, Monona County, Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2003, 11:43 PM CDT (04:43 UTC)
- Expired
- Jun 10, 2003, 2:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
Counties Harrison County, IA, Monona County, IA
The radar
The Omaha radar (KOAX), 83 km from the middle of the area, began a volume at 04:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.7 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 223 J/kg
- Mixed-layer CIN
- -235 J/kg
- Mixed-layer LCL
- 2359 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KOAX 100446 FFWOAX IAC085-133-100745- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE OMAHA NE 1143 PM CDT MON JUN 9 2003 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * FLASH FLOOD WARNING FOR... HARRISON COUNTY IN SOUTHWEST IOWA MONONA COUNTY IN WEST CENTRAL IOWA * UNTIL 245 AM CDT * AT 1138 PM CDT...AN OBSERVER RAINED WEATHER REPORTED VERY HEAVY RAIN TOTALING 3.2 INCHES AT LITTLE SIOUX. RADAR INDICATES THAT 2 TO 4 INCHES OF RAIN HAS FALLEN IN THE PAST 3 HOURS ACROSS SOUTHERN MONONA AND NORTHERN HARRISON COUNTIES...AND ANOTHER THUNDERSTORM WILL RESULT IN MORE HEAVY RAIN FOR THE SAME AREA THROUGH 1 AM. * SOME LOCATIONS AFFECTED...BLENCOE...ONAWA...MOOREHEAD...PISGAH AND LITTLE SIOUX. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY AND MOVE TO HIGHER GROUND. LAT...LON 4215 9569 4165 9556 4170 9607 4215 9630 $$ POLLACK
1 follow-up statement
000 WGUS73 KOAX 100727 FFSOAX IAC085-133-100745- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 225 AM CDT TUE JUN 10 2003 ...THE FLASH FLOOD WARNING FOR HARRISON AND MONONA COUNTIES HAS BEEN CANCELLED... MOST OF THE RAINFALL ACROSS HARRISON AND MONONA COUNTIES ENDED SHORTLY AFTER MIDNIGHT...AND THE WATER HAS HAD TIME TO SUBSIDE. HOWEVER...MOTORISTS SHOULD STILL EXERCISE CAUTION. WASHOUTS COULD HAVE OCCURRED...ESPECIALLY ON RURAL ROADS FROM PISGAH NORTHWEST TO WEST OF ONAWA. RADAR ESTIMATED THAT 3 TO 4 INCHES OF RAIN FELL LATE MONDAY ACROSS THAT AREA. DO NOT DRIVE ON ROADS THAT APPEAR TO BE DAMAGED...WHERE WATER IS STILL PRESENT...OR WHERE BARRICADES ARE PRESENT. LAT...LON 4216 9570 4157 9564 4154 9597 4222 9633 $$ CHERMOK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 2:20 PM CDT, 9 hours 23 minutes earlier.
Area forecast discussion, Jun 9, 2:20 PM CDT, 9 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 220 PM CDT MON JUN 9 2003 FORECAST CHALLENGES...PRECIPITATION CHANCES DURING THE PERIOD. SYNOPSIS...LOW LEVEL MOISTURE STREAMING NORTH THIS AFTERNOON IN ADVANCE OF DEVELOPING WESTERN SYSTEM. DEWPOINTS IN THE LOWER 60S HAVE SPREAD ACROSS SOUTH CENTRAL NEBRASKA WITH EASTERN EDGE OF THIS MOISTURE ALONG WRN BORDER OF CWA. NOT MUCH GOING ON AT THIS TIME IN THE NORTHERN PLAINS WITH SOME SHOWERS SHOWING UP ON RADAR ALONG NORTH CENTRAL BORDER INTO ERN SD. SEVERAL SHORT WAVES INDICATED ON WV LOOP UPSTREAM OF THE AREA WITH STRONGER ONES OVER ERN MT AND SWRN ID. THUNDERSTORM POTENTIAL STILL LOOKS GOOD FOR TONIGHT ACROSS THE AREA WITH STORMS FIRING NORTHWEST OF THE AREA THIS AFTERNOON AS CONVERGENCE INCREASES ALONG DEVELOPING SURFACE BOUNDRY FROM NORTH CENTRAL INTO EAST CENTRAL NEBRASKA...THEN MOVE EAST INTO THE AREA. SHORT TERM... THUNDERSTORM POTENTIAL STILL LOOKS GOOD FOR TONIGHT ACROSS THE AREA WITH STORMS EXPECTED TO FIRE NORTHWEST OF THE AREA THIS AFTERNOON AS CONVERGENCE INCREASES ALONG DEVELOPING SURFACE BOUNDRY FROM NORTH CENTRAL INTO EAST CENTRAL NEBRASKA...THEN MOVE EAST INTO THE AREA THIS EVENING. SOME STORMS MAY LINGER IN PARTS OF THE SOUTHEAST CWA ON TUESDAY AS FRONT SLOWS UP ACROSS NORTHERN MISSOURI AND NORTHEAST KS. AFTER A SHORT BREAK TUESDAY NIGHT...ANOTHER CHANCE OF THUNDERSTORMS RETURNS TO THE AREA LATE WEDNESDAY INTO WEDNESDAY NIGHT AS YET ANOTHER SHORT WAVE MOVES ACROSS THE NORTHERN PLAINS WITH SEVERAL SURFACE BOUNDERIES INDICATED OVER THE CENTRAL PLAINS. THINGS REMAIN UNSETTLED THROUGH THE EARLY PART OF THE EXTENDED PERIOD AS GFS STALLS OUT A SURFACE BOUNDRY OVER THE SOUTHERN PLAINS WITH SEVERAL CONVECTIVE COMPLEXES INDICATED NORTH OF THIS BOUNDRY PLACING SRN PARTS OF CWA ON NORTHERN EDGE OF RAIN AREA. LITTLE CHANGE TO EXTENDED AT THIS TIME WITH PRECIP CHANCES CONTINUING INTO SATURDAY THEN STAYING WTH DRY FORECAST SUNDAY INTO MONDAY AS BOTH GFS AND ECMWF INDICATE RIDING DEVELOPING WITH CUTOFF LOW MEANDERING OVER THE SRN PLAINS AND LOWER MS VALLY AREA. .OMA...NONE. FOBERT
Hazardous weather outlook, Jun 9, 5:10 PM CDT, 6 hours 33 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-101100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 510 PM CDT MON JUN 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND TUESDAY SEVERE THUNDERSTORMS ARE PROBABLE OVER A LARGE PART OF EASTERN NEBRASKA AND SOUTHWEST IOWA TONIGHT...ESPECIALLY THROUGH LATE EVENING. WARM AND INCREASINGLY HUMID AIR HAD SPREAD NORTH INTO CENTRAL NEBRASKA MONDAY AFTERNOON CREATING QUITE UNSTABLE CONDITIONS. MEANWHILE...RELATIVELY STRONG NORTHWEST WINDS IN THE JET STREAM LEVEL...AND AN UPPER LEVEL DISTURBANCE TRACKING INTO THE PLAINS...WILL CREATE FAVORABLE WIND SHEAR AND LIFT FOR THE EXPECTED SEVERE THUNDERSTORM DEVELOPMENT. SUPERCELLS WITH DAMAGING THUNDERSTORM WINDS AND LARGE HAIL ARE THE MAIN THREAT BUT A FEW TORNADOES ARE POSSIBLE. THE AREA WITH THE HIGHER RISK OF TORNADOES IN THE OUTLOOK AREA IS ALONG AND NORTHWEST OF A LINE FROM BEATRICE TO FREMONT TO ONAWA IOWA. HOWEVER...ANY SEVERE THUNDERSTORM THAT DEVELOPS OVER THE AREA THIS EVENING HAS THE POTENTIAL TO BECOME TORNADIC. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY A SERIES OF UPPER LEVEL DISTURBANCES AND WEAK FRONTS ARE STILL FORECAST TO CROSS THE CENTRAL PLAINS FROM WEDNESDAY THROUGH SATURDAY. THIS WILL KEEP AN UNSETTLED WEATHER PATTERN ACROSS THE AREA WITH A CONTINUED RISK OF THUNDERSTORMS. THE STRENGTH AND TIMING OF THESE THUNDERSTORMS WILL BE ASSESSED IN LATER HAZARDOUS WEATHER OUTLOOKS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS SHOULD REMAIN READY FOR ACTIVATION THIS EVENING. CHERMOK
In the hours before
Local storm report, Jun 9, 9:41 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
941 PM CDT MON JUN 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0917 PM WHITING IA .88 INCH HAIL
06/09/03 MONONA REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0933 PM ONAWA IA .75 INCH HAIL
06/09/03 MONONA REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jun 9, 9:57 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
957 PM CDT MON JUN 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0945 PM MAPLETON IA .75 INCH HAIL
06/09/03 MONONA REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jun 9, 10:17 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1017 PM CDT MON JUN 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0935 PM DECATUR NE .75 INCH HAIL
06/09/03 BURT REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jun 9, 11:16 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1116 PM CDT MON JUN 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0930 PM THURSTON NE .88 INCH HAIL
06/09/03 THURSTON POWERLINES AND ARM
SIZED DIAMETER TREE
LIMBS DOWN. REPORTED BY
EMERGENCY MANAGEMENT.
1000 PM PENDER NE 1 INCH HAIL
06/09/03 THURSTON ONE POWERLINE DOWN AND
TREE LIMBS DOWN.
REPORTED BY EMERGENCY
MANAGEMENT.
1035 PM 3 N SHELBY NE 70 MPH TSTM GUST
06/09/03 BUTLER POWER POLES AND TREES
DOWN. REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1044 PM SEWARD NE .75 INCH HAIL
06/09/03 SEWARD REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jun 9, 11:30 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1130 PM CDT MON JUN 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1115 PM LINCOLN NE 70 MPH TSTM GUST
06/09/03 LANCASTER MANY TREES AND POWER
LINES DOWN. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
1120 PM PENDER NE FLOOD
06/09/03 THURSTON LOGAN CREEK FLOODING.
WATER OVER ROADS SOUTH
EDGE OF TOWN. REPORTED
BY EMERGENCY MANAGEMENT.Special weather statement, Jun 9, 11:32 PM CDT, 11 minutes before
NEZ011>018-030>034-042>045-100600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA NE 1132 PM CDT MON JUN 9 2003 TORNADO WATCH #496 HAS BEEN REMOVED FROM THE FOLLOWING AREAS... PLATTE...BOONE...MADISON...ANTELOPE...PIERCE...DAKOTA...DIXON AND KNOX... TORNADO WATCH #496 REMAINS IN EFFECT FOR...DODGE...COLFAX... WASHINGTON...BURT...STANTON...CUMING...THURSTON...WAYNE AND CEDAR COUNTIES...
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 8:59 PM CDT | Severe Thunderstorm Warning | OAX | Monona | 46 min |
| Jun 9, 9:37 PM CDT | Severe Thunderstorm Warning | OAX | Monona | 8 min |
| Jun 9, 9:48 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Monona | 42 min |
| Jun 9, 11:06 PM CDT | Severe Thunderstorm Warning | OAX | Harrison | 39 min |
| Jun 9, 11:52 PM CDT | Severe Thunderstorm Warning | OAX | Fremont | 38 min |
| Jun 10, 12:00 AM CDT | Severe Thunderstorm Warning | OAX | Harrison, Monona | 45 min |
Nearby
Flash Flood Warnings in Iowa, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.